Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 15, NWS Gaylord, MI

June 9, 2001Cheboygan County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 9, 2001, 3:47 PM EDT for Cheboygan County, Michigan. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 9, 2001, 3:47 PM EDT (19:47 UTC)
Expired
Jun 9, 2001, 4:15 PM EDT
In force
28 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Cheboygan County, MI

The radar

The NCL Michigan radar (KAPX), 65 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 3:55 PM EDTHail 0.75Cheboygan, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2001-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2001-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2343 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 091947
SVRAPN
MIC031-092015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
347 PM EDT SAT JUN 9 2001

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEBOYGAN COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 415 PM EDT

* AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF CHEBOYGAN...MOVING SOUTHEAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  THE CHEBOYGAN COUNTY BORDER AROUND 410 PM EDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH ALONG
WITH DIME SIZED HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 11:22 AM EDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 9, 11:22 AM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1122 AM EDT SAT JUN 9 2001

WELL DEFINED SHORT WAVE AXIS IN SATELLITE/RADAR PUSHING ACROSS EASTERN
UPPER/LAKE MICHIGAN WITH A BAND OF ELEVATED SHOWERS/THUNDERSTORMS.
STILL A GOOD DEAL OF SUNSHINE OVER NORTHEAST LOWER WHERE TEMPERATURES
HAVE WARMED TOWARD 70 DEGREES.  APX 12Z SOUNDING STILL DRY IN THE LOW
LEVELS AND NOT CONDUCIVE TO ELEVATED INSTABILTY EARLY ON...GRB SOUNDING
CONTAINS A BETTER MID LEVEL MOIST LAYER AND APPEARS SHOWERS BEING FED
BY LOW LEVEL THETA-E ADVECTION FROM THE "BACKSIDE".  RUC ANALYSIS
SHOWALTER INDICES AT 14Z CONTINUE TO SHOW INSTABILITY GRADIENT OVER
NORTHERN LOWER WITH UNSTABLE VALUES UPSTREAM.  MAIN QUESTIONS FOR THIS
AFTERNOON DEAL WITH CURRENT PRECIPITATION AND POTENTIAL FOR SOME
SURFACE BASED ENHANCEMENT OVER NORTHEAST LOWER.

EASTERN UPPER...INITIAL BAND OF SHOWERS SHOULD MOVE THROUGH EASTERN
UPPER BY 17Z BASED ON CURRENT EXTRAPOLATION.  VORTICITY CENTER OVER
CENTRAL LAKE SUPERIOR WILL DROP ACROSS EASTERN UPPER DURING THE
AFTERNOON...WITH ADDITIONAL CLOUD COVER OVER THE LAKE ALSO EXPECTED TO
ADVECT SOUTHEAST DURING THE AFTERNOON.  MAY SEE SOME INITIAL CLEARING
BEHIND INITIAL PRECIPITATION AREA...BUT ADDED LOW LEVEL MOISTURE DUE TO
RAINFALL SHOULD RESULT IN A QUICK BUILDUP OF CU.  THIS DIURNAL CLOUD
COVER PLUS CLOUD COVER ADVECTING IN OFF THE LAKE WILL PROBABLY RESULT
IN LESS SUNSHINE THAN INITIALLY THOUGHT.  KMQT 88D SHOWS SOME SPOTTY
SHOWERS AROUND VORTICITY CENTER...AND MODIFIED RUC SOUNDINGS FOR 70/55
PUSH CAPES NEAR 1000 J/KG...SO WILL CONTINUE TO MENTION SCATTERED
PRECIPITATION DURING THE AFTERNOON AND GO WITH A MORE PESSIMISTIC
MOSTLY CLOUDY.  IN ADDITION...WILL MAKE A DOWNWARD ADJUSTMENT TO
TEMPERATURES DUE TO MORE CLOUD COVER.

NORTHERN LOWER...MODIFIED 12Z APX SOUNDING FOR 75/48 YIELDS CAPES
AROUND 700 J/KG...THOUGH NOT QUITE THERE YET ADDITIONAL SHOWERS ARE
ALREADY POPPING UP ALONG LEADING EDGE OF THE MAIN LINE...SO FORCING
WITH SHORT WAVE ENOUGH TO OVERCOME SOME SURFACE BASED NEGATIVE AREA.
EXPECT THIS TREND TO CONTINUE AS SHORT WAVE MOVES INTO SOUTHEAST
COUNTIES WHERE AIR MASS WILL BE A LITTLE MORE UNSTABLE.  BEHIND THIS
INITIAL LINE LOOKS LIKE SKIES WILL CLEAR OVER NORTHWEST LOWER THOUGH
MORE CU SHOULD FORM...LIKE EASTERN UPPER MODIFIED RUC SOUNDINGS BY 21Z
FOR 70/55 YIELD CAPES ABOVE 1000 J/KG...AND THAT LIKELY TO BE A
CONSERVATIVE WARM UP.  WILL CONTINUE MENTION OF CHANCE POPS FOR THE
AFTERNOON ACROSS NORTHWEST LOWER BEHIND INITIAL WAVE OF SHOWERS FOR
POTENTIAL OF SOME ADDITIONAL SHOWERS POPPING UP...AND GO WITH A LITTLE
MORE CLOUD COVER FOR NORTHEAST LOWER ZAS MOST OF THE AFTERNOON NOW LOOKS
TO BE MOSTLY CLOUDY. WILL CHECK OVER 15Z OBS BEFORE MAKING ANY
TEMPERATURE ADJUSTMENTS.

UPDATED ARBZFPAPX WILL BE OUT BY 1550Z.

.APX...NONE.

JPB

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:17 PM EDTSevere Thunderstorm WarningAPXPresque Isle73 min
Jun 9, 5:42 PM EDTSevere Thunderstorm WarningAPXPresque Isle63 min
Jun 9, 6:05 PM EDTTornado WarningAPXAlpena55 min
Jun 9, 6:14 PM EDTSevere Thunderstorm WarningAPXOgemaw46 min
Jun 9, 6:39 PM EDTSevere Thunderstorm WarningAPXIosco51 min
Jun 9, 6:47 PM EDTTornado WarningAPXGladwin43 min
Jun 9, 6:55 PM EDTTornado WarningAPXOgemaw35 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.